Still tired?: I take 150 mg of... - Restless Legs Syn...

Restless Legs Syndrome

18,663 members12,273 posts

Still tired?

wantokporo profile image
20 Replies

I take 150 mg of Pregabalin for PLMD and with carefully watching food/drink triggers my PLMD is pretty much taken care of (going on 3 years). I thought the reason I still suffered from daytime sedation was the side effect of the Pregabalin (even though the 1/2 life isn't that long and I take it at 7pm). I do take a lot of magnesium threonate at 10pm for leg cramps. Someone on this forum suggested using a CPAP because daytime sedation might indicate still having leg movements that could cause poor quality sleep. So I took that advice, even though Dr. B said my apnea was minimal. That unfortunately has not helped. I almost hate to raise this as, for instance, last night I slept 8 hours, woke up briefly 3 times. But at noon I took an hour long nap because I was so tired. Maybe it is the magnesium? I tried taking the magnesium mid-day but it did make me tired so I went back to taking it at 10pm. Any thoughts?

20 Replies
SueJohnson profile image
SueJohnson

Are you taking clonazepam or something similar? Ant other medicines or OTC supplements besides magnesium?

wantokporo profile image
wantokporo in reply to SueJohnson

Yes, calcium, vitamins A, B complex, C, D3, D, E, and folic acid (I have crohn's and minor malabsorption issues. I take all of these, except the calcium (which is split morning and night) in the morning. And a probiotic at night sometimes (but not last night).

SueJohnson profile image
SueJohnson in reply to wantokporo

Hmm. None of those should make you tired. I know gabapentin can make you tired the next day, but I can't find anything that says pregabalin does. However since nothing else you take should make you tired, it is probably the pregabalin. Then again magnesium can make you tired and has a very long half life. Try stopping the magnesium for a week if you can to see if it is the cause. If not perhaps your doctor could provide a stimulant like Ritalin to help. Discuss it with him. By the way take the calcium and magnesium at least 1 to 2 hours apart to increase absorption. Have you had your ferritin checked?

wantokporo profile image
wantokporo in reply to SueJohnson

I think it may be the magnesium so I went down one capsule last night and had toe cramps during the night. (I know what you are saying about the cal/mag contradiction: why do they put them in the same capsule?!) My ferretin has been high for years now after several iron infusions.

Eryl profile image
Eryl

Everything points to eating processed food. The refined carbs will raise blood sugar which causes inflammation in the nerves which causes RLS or PLMD, the raised blood sugar will also increase insulin levels and insulin drives the cells to burn blood sugar and when you're lying in bed the cells which consume the most amount of blood sugar are your brain cells, hence bad sleep at night which means that you need to nap in the day. Sa you insulin levels increase the body gets resistant to it and the insulin resistance causes you to loose magnesium in your urine which is why you need supplement it. The most damaging processed foods includes white bread and fruit juices which are often overlooked.

wantokporo profile image
wantokporo in reply to Eryl

I don't eat processed foods, including fruit juices or white bread. Especially avoid additives.

Amrob profile image
Amrob

Hi there, when you say tiredness, do you mean sleepiness/lethargy OR feeling that you haven't had enough sleep)?

I experience lethargy and the need to rest on pregabalin, even when I feel I have had sufficient sleep.

See my post from a couple of years ago. I have concluded it's the medication I take (pregabalin and sometimes clonazepam).

healthunlocked.com/rlsuk/po...

wantokporo profile image
wantokporo in reply to Amrob

I'm not sure what the distinction is. I feel tired and take a nap and don't feel rested and don't have the energy to do things I want to do. It is not extreme, like you describe. Just garden variety fatigue. I sometimes get out and take a walk to try and oxygenate which sometimes helps. I am a regular exerciser when the rest of my body accommodates.

PoorRichard profile image
PoorRichard in reply to wantokporo

Another cause of tiredness is hypothyroidism.

LotteM profile image
LotteM in reply to wantokporo

Your description sounds familiar. I find it hard to describe exactly what is going on. But yours rings a bell. Do you also experience difficulty starting to do things and to continue once you do get started?

But I am not on pregabalin. On a very low dose of buprenorphine. Bup also has 'drowsiness' as a side effect. But I often wonder whether it is something else. All blood values well within normal ranges.

Amrob profile image
Amrob in reply to wantokporo

When I don't have enough sleep, I feel more of a mental tiredness which I consider to be a direct result of sleep deprivation.

I tend not to have that feeling when on pregabalin (save the occasional off night).

What i do experience on pregabalin is a slowness of movement, a need to rest generally early to mid afternoon and a tendency to tire more after exertion. I'd describe it as more of a physical tiredness.

On pregabalin I can fall asleep in the daytime when ordinarily (ie when not on pregabalin) I can't.

Hopefully I've explained that a little more clearly.

I take 300mg pregabalin and have been tested for all manner of things but nothing shows out of the ordinary.

My sleep specialist and a general physician (a specialist who specialises in difficult to diagnose conditions) both considered my daytime fatigue to be related to the medication ie pregabalin.

PoorRichard profile image
PoorRichard

Another thing to consider is hypothyroidism.

wantokporo profile image
wantokporo in reply to PoorRichard

I'll look into that. Thanks. (And thanks everyone for weighing in on this.)

Guitarpickin profile image
Guitarpickin

I would have thought it was the sleep apnea making you feel that way, even if it’s only mild. It’s weird the CPAP hasn’t helped at all though. Did you make sure it is titrated correctly? Sleeping well but still feeling exhausted sounds terrible. Sorry that’s happening to you.

coldfeet7 profile image
coldfeet7

How do you know you don't have PLMs in the night? You can have many and never be aware. They can draw you out of deep sleep but not enough to be conscious.

My first PSG recorded 80/hr (22/hr resulting in arousal). I got off of caffeine (was drinking it all the way into the afternoon) and a later PSG showed 15/hr. So I am still dealing with PLMs. I am trying Pregabalin now (up to 100mg so far) and find it really hard to get out of bed in the morning. Perhaps I'll adjust to it.

wantokporo profile image
wantokporo in reply to coldfeet7

My CPAP machine says I have 4.4 events an hour. Admittedly I drink caffeine up to 1pm, like 2-3 cups, but, while I do like it, it is to keep me engaged/awake, etc., kind of medicine, and I am not convinced this is the cause of my problem.

coldfeet7 profile image
coldfeet7 in reply to wantokporo

It can be a vicious cycle. Caffeine to wake up and caffeine affects sleep so you want more to wake up in the morning. That is how I got to still drinking it in the afternoon.

Coffee has components (caff or decaf) that bind to the body's opioid receptors and block our natural opioids that could help with RLS/PLMD. I have gotten off coffee entirely (😥) and miss it, but I know it has helped. I drink decaf tea and some mornings a cup of caffeinated tea (one cup early) so it has time to dissipate.

It might not be your issue, but you can slowly cut back until you are off all coffee and see.

wantokporo profile image
wantokporo in reply to coldfeet7

Years ago I quit caffeine to test if it helped my PLMDs. Not much if any and I started drinking coffee again. But I think it is worth a re-try in regards to daytime fatigue and this vicious cycle you mention. Thanks.

PoorRichard profile image
PoorRichard

I started CPAP therapy a month ago. Some days my sleep is better, some not because I'm still acclimating to the mask & fitting is an art. So - I have mild OSA and CPAP therapy is a work in progress. My sleep doctor said it might improve my RLS but somehow I doubt it.

GuillaumeL profile image
GuillaumeL

That's a low dose of Pregabalin, and as you said, it has a short half life. I'd be surprised if that's the cause of your tiredness.

It might just be the after effect of lacking good quality sleep over a long period of time or, despite your experience while sleeping, you might not sleep very well. When I was only on Pregabalin, before taking Methadone, I'd constantly feel tired and drowsy. After going to the sleep clinic it turned out that in a span of 8 hours, I'd wake 4 times and I would have intense PLMS at least 5 times per hour (kicks and whole body spasms). As a result, despite having the "impression" of sleeping 8 hours with only 3-4 conscious waking, I'd actually have a terrible night of sleep. Add those terrible nights of sleep and you're gonna feel tired constantly.

What was the result of your recorded sleep quality at the clinic?

You may also like...